A: Respiratory depression has already been mentioned.
There are a number of side effects of narcotics:
Narcotics can make you drowsy. Many chronic pain patients are sleep deprived and on starting a therapy which reduces their pain, they will sleep during the day until they have made up their sleep deficit. Usually the drowsiness will get better with time.
You should avoid driving for at least a week after starting a narcotic drug or increasing the dose.
All narcotics will make you nauseous. This usually gets better after a period of time. Your doctor will often prescribe an anti-nauseant as a routine. You should contact your doctor before taking an over the counter anti-nauseant. Occasionally you make get less nausea if you switch to a different narcotic.
This is a side effect of all narcotics although it varies between drugs and between patients. Your doctor can prescribe a medication for this. In general drugs that increase the activity of your bowel like Senokot are preferred. Bulk forming agents and stool softeners should be avoided early on but can be added. You should drink lots of water and exercise as much as you can.
This side effect can be treated with anti-histamines. If the itching is accompanied by a rash, swelling or difficulty breathing you are having an allergic reaction and should seek medical attention. Decreased sex drive or amenorrhea in women
Narcotics used chronically depress your sex hormones. This can be treated in men with testosterone supplementation.
The cause of this side effect is not known. It sometimes responds to switching narcotics and occasionally to diuretics.